Black stool can result when a person eats certain foods, such as licorice or takes iron supplements. Black, tarry stools are usually a sign of gastrointestinal bleeding, due, for instance, to a stomach ulcer.
A variety of foods and medications can make a person’s stool black. These can include:
- black licorice
- blood sausage
- iron tablets
- the indigestion medication bismuth subsalicylate (Pepto-Bismol)
If a person has recently consumed any of these and their stool is black, there is likely no cause for concern.
Authors of an article in the journal
It is not clear why angiodysplasia happens, but it can cause bleeding and blood in a person’s stool, which can make it black and tarry.
A common treatment is argon plasma coagulation, which doctors use to seal the bleeding vessels.
A benign tumor is a tumor that is not cancerous. Whether they are benign or cancerous, tumors can weaken the gastrointestinal wall and result in bleeding.
Genetics Home Reference define ulcerative colitis as a gastrointestinal disorder that causes ulcers to form within the large intestine. This can result in blood in a person’s stool, which may make the stool appear black and tarry.
These polyps are small growths that form in the large intestine. They are not necessarily cancerous, but they can become cancerous over time.
A doctor may suggest surgery to remove the colon polyps.
If a person has problems with their esophagus, this may cause bleeding, which can turn a person’s stool black and tarry.
Liver issues can cause esophageal varices, which are enlarged veins in the esophagus. Treatment will
If a person experiences gastroesophageal reflux frequently, they may have gastroesophageal reflux disease (GERD).
A person can often manage GERD by avoiding certain foods and not overeating. A doctor may also prescribe medications.
If an ulcer forms in a person’s stomach, this can cause bleeding which may make the stool black and tarry.
As well as blood in a person’s stool, symptoms include:
- dull, burning pain in the stomach
- having a low appetite
- losing weight
If a doctor thinks that drugs such as ibuprofen or aspirin are causing stomach ulcers, treatment usually involves no longer using these pain relievers.
Or, the doctor may prescribe medications to help fight a bacterial infection.
If a person’s stool is black because of what they have eaten, the color will eventually change with the diet. However, there is no reason for people to avoid foods that have this effect if they are not experiencing any other symptoms.
If bleeding in the gastrointestinal tract is responsible for black, tarry stools, a doctor will need to diagnose the exact cause of this. Many gastrointestinal issues are treatable.
A doctor will have to determine the underlying cause of bleeding in the gastrointestinal tract in order to treat it, if this is the reason that a person’s stool appears black and tarry.
They may recommend that the person avoids certain foods. Also, the doctor may advise against taking specific medications and propose alternatives.
Some causes of bleeding require minor surgery to correct.
The doctor will be able to advise on the best way to prevent further bleeding in the gastrointestinal tract, based on the diagnosis, as well as any lifestyle changes that they think the person should adopt.
If a person’s stool is black, the likeliest reasons are that they have eaten certain foods or that there is bleeding in their gastrointestinal tract.
For a person who has no other symptoms and who suspects that foods are to blame, there should be no cause for concern.
However, if a person notices blood in their stool or experiences any other symptoms, they should speak to a doctor, who can determine the cause.